Colorado, 2022

High Wind in Colorado, April 6, 2022

April 6, 2022 · NWS BOU · 6 events in 6 counties and zones

Very strong winds developed across eastern Elbert, northern Lincoln, Logan, Sedgwick, Phillips and Washington counties. Peak wind gusts up to 70 mph were observed.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed across eastern Elbert, northern Lincoln, Logan, Sedgwick, Phillips and Washington counties. Peak wind gusts up to 70 mph were observed. A large tree was knocked down at Columbine Park in Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 6, 4:20 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 6, 4:20 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
520 AM MDT Wed Apr 6 2022

.SHORT TERM...(Today and tonight)
Issued at 439 AM MDT Wed Apr 6 2022

Today will be pretty similar to yesterday as the system over the
Northern Plains moves east slowly. Strong northwesterly flow aloft
will persist and synoptic subsidence will become strong. Forecast
soundings show deep mixing to around 600 hPa, into strong mid-
level winds of 40 to 60 knots. There is also still a strong
pressure gradient between that system and high pressure building
over the Rocky Mountains ahead of the ridge moving over the
western states. We maintained our High Wind Warning an also
extended the area a few zones further west, now including the
northern urban corridor southeast through the plains just past the
Denver metro. Continue to expect strong northwesterly winds 30 to
40 mph gusting up to 65 mph in many areas, from late morning
through early evening. The airmass also remains very dry and there
will be near-critical afternoon minimum humidity of 15 to 20
percent across most of the eastern plains. It will be drier closer
to the foothills due to persistent downsloping winds and humidity
will become critical there. We maintained our Red Flag Warning
for all of our plains, also late morning through early evening.

There will be decreasing moisture and snowfall, probably just a
few, very light showers lingering in the mountains through the
day. Cold air advection will keep temperatures cooling, with highs
in the upper 40s and lower 50s across the plains and teens and
20s in the high country. The flow aloft should start to turn more
northerly tonight as the system drifts to the Great Lakes and the
ridge moves over the west coast.

.LONG TERM...(Thursday through Tuesday)
Issued at 439 AM MDT Wed Apr 6 2022

A strong, broad trough will nearly stall out and expend in size
on Thursday as it encompasses the eastern two-thirds of the
contiguous US. There will be a north-northwesterly jet stream on
the western side of this trough that will be over Colorado. Near
the surface, there will be a strong pressure gradient as well as
weak cold air advection. The winds at 700 mb will be impressively
strong with speeds over 60 knots across the far northeastern
plains Thursday morning. With mostly sunny skies expected, there
will be steep low level lapse rates that will aid in producing
deep mixing within the boundary layer. This deep mixing will bring
down some of the stronger winds to the surface and gusts are
expected to be as high as 65 mph across the far eastern plains.
Therefore, a High Wind Watch was issued for northeast Weld,
eastern Elbert, and all counties east of those locations. Across
the I-25 corridor and Denver metro, the pressure gradient will be
weaker and the strong winds in the low to mid levels will be
weaker as well. This should keep gusts below High Wind Warning
criteria so no wind highlights were issued although gusts could
reach up to 50 mph there. The strong gusts and dry conditions will
lead to another day of critical fire weather conditions and this
is discussed further in the fire weather section below. Another
thing to note about the weather on Friday will be the potential
for blowing dust. Considering there was blowing dust occurring on
Tuesday, the soil conditions are conducive for blowing dust. The
strong winds and steep low level lapse rates are great indicators
that blowing dust will be an issue so it was added to the forecast
across the far eastern plains. Otherwise, high temperatures will
be below normal with highs in the 50s to upper 40s across the
plains.

The broad trough will drift eastward on Friday and the jet stream
aloft will move eastward with it. Wind speeds throughout the
troposphere will decrease as a ridge aloft builds in. Warm air
advection will increase high temperatures above normal with the
mid 60s expected in Denver. There will be sunny and dry conditions
due to the subsidence from the ridge.

The ridge will pass overhead Friday night and into Saturday as a
trough moves into the Pacific Northwest area. Another day of warm
air advection and subsident flow will increase temperatures to the
mid 70s across the plains. Critical fire weather conditions are a
legitimate threat as winds increase with an emerging surface low
pressure center over the northern High Plains.

The trough over the Pacific Northwest along with another trough over
the northern Pacific Ocean will be the focus for next week.
Models have come into slightly better agreement that the first
trough will push a cold front through our area Saturday night into
Sunday with a possible chance of precipitation occurring along
the front. The best chance for precipitation would be in the
mountains due to the westerly, upslope flow.

Global models and their ensembles are showing the secondary trough
digging into the Desert Southwest region on Monday and it eventually
will move towards our forecast area Tuesday and Wednesday. Ensemble
guidance for the ECMWF and GFS indicates the Tuesday and Wednesday
period will be one that needs to be monitored for a potential of
an impactful weather event. There is decently high confidence that
this period will see impactful snow in the mountains as all the
ensemble members have snow at Berthoud Pass with an average of 10
inches of accumulation by Wednesday night. There is lower
confidence in the precipitation potential for the I-25 corridor
and eastern plains. Some ensemble member are very excited about
the potential for snow in Denver and it wouldn't be a stretch
given the likely positioning of the trough over eastern Colorado.
There's not much more detail we can provide about this system at
this time other than saying the potential exists for a big system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 518 AM MDT Wed Apr 6 2022

Expect VFR conditions through the TAF period. Winds will increase
quickly this morning and by afternoon there will be northwesterly
winds 20 to 30 knots gusting 40 to 50 knots. Winds should decrease
through evening but remain breezy with intermittent gustiness
overnight. It will be dry again and there may be more areas of
blowing dust in the vicinity.

&&

.FIRE WEATHER...
Issued at 439 AM MDT Wed Apr 6 2022

Strong northwesterly winds 30 to 40 mph gusting up to 65 mph in
many areas will be coincident with near-critical humidity of 15
to 20 percent across the eastern plains and critical humidity of
10 to 15 percent on the plains closer the foothills, from late
morning through early evening. We maintained our Red Flag Warning
for all of our plains, also late morning through early evening.

The strong winds will be the main factor increasing
fire danger on Thursday with gusts up to 65 mph expected over the
far eastern plains. There will be a bit of a direct relationship
between wind speeds and minimum relative humidity since areas with
less wind will be able to have warmer temperatures and lower
relative humidity. The I-25 corridor will have relative humidity
drop to 11-15 percent with gusts up to 50 mph. The far eastern
plains will have gusts up to 65 mph with minimum relative humidity
between 15-20 percent. If a fire were to start, it would likely
spread rapidly due to the strong wind gusts even though the
relative humidity isn't below the red flag threshold of 15
percent. Therefore, a Red Flag Warning was issued for the entire
plains from the city of Boulder to the Kansas and Nebraska
borders.

There will be pockets of elevated fire weather conditions on Friday
across the plains and critical fire weather conditions may return on
Saturday as winds pick up ahead on an incoming system while relative
humidity drops to the low teens.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for COZ038-042>051.

Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
for COZ238>251.

Red Flag Warning from 11 AM to 8 PM MDT Thursday for COZ238>251.

High Wind Watch from Thursday morning through Thursday evening
for COZ042-044-046>051.

&&

SHORT TERM...EJD
LONG TERM...Danielson
AVIATION...EJD
FIRE WEATHER...EJD/Danielson
Hazardous weather outlook, Apr 6, 3:51 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
451 AM MDT Wed Apr 6 2022

COZ030>051-071100-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
451 AM MDT Wed Apr 6 2022

...HIGH WINDS AND FIRE DANGER AT LOWER ELEVATIONS TODAY AND
THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect strong northwesterly winds 30 to 40 mph gusting up to 65
mph across the plains this afternoon and evening. We maintained
our High Wind Warning an also extended the area a few zones
further west, now including the northern urban corridor southeast
through the plains just past the Denver metro.

These strong winds will be coincident with near-critical to
critical humidity of 10 to 20 percent across the plains. We
maintained our Red Flag Warning for all of our plains, from late
morning through early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong winds are expected to continue on Thursday with gusts up to
65 mph across the far eastern plains. A High Wind Watch was issued
for areas east of a line from Greeley to Kiowa. The strong winds
combined with the minimum relative humidity in the teens, will
create critical fire weather conditions across the plains. A Red
Flag Warning was issued from the city of Boulder east to the
Nebraska and Kansas borders.

Winds will weaken on Friday with dry conditions and warming
temperatures. Critical fire weather conditions are possible on
Saturday across the plains as temperatures warm further and gusty
winds develop. A potentially significant system will impact our
forecast area early next week with heavy snowfall in the mountains
and precipitation possible across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but snowfall and high wind
reports would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Morgan County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
Morgan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included 58 mph at Fort Morgan Municipal Airport.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph near Cedar Point and Hugo, with 58 mph at Limon Municipal Airport.

High Wind, Logan County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
Logan County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included: 70 mph near Sterling, 67 mph near Iliff, 63 mph, 5 miles north of Pawnee Pass; with 59 mph near Peetz.

High Wind, Washington County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
Washington County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak wind gusts included 69 mph at Akron Municipal Airport.

High Wind, Sedgwick County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
Sedgwick County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Peak wind gusts included 68 mph near Julesburg.

High Wind, Phillips County

When
April 6, 8:52 AM MST to 12:35 PM MST
Where
Phillips County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Peak wind gusts included 69 mph, 8 miles south of Holyoke and 60 mph at Holyoke Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012254, 1012255, 1012256, 1012257, 1012258, 1012259.